1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Red Blood cells -Metformin

Discussion in 'Type 2 Diabetes' started by pamK, Nov 18, 2015.

  1. pamK

    pamK Type 2 · Well-Known Member

    Messages:
    152
    Likes Received:
    404
    Trophy Points:
    103
    Hi Everyone not posted for awhile but i still find time to have a read I went for my 6mth check up this week and it came back as serious lack of red blood cells I am going for tests Endoscopy stomach and bottom as the Doctor said i am loosing blood somewhere and she is starting with this as it could be really serious this is what i want to ask I have been on Metformin since 2003 on one tablet morning and night but 2013 i was put on an extra tablet morning and night ( 4 tablets a day ) I have read that being on Metformin for 12 yrs and over can change your red blood cells and also in the info paper there is a 1 in 10.000 that it can affect your red blood cells causing being lacking in vitamin B12 Can i ask has anyone had problems like this Thanks welcome any advice
     
  2. seascapes

    seascapes · Member

    Messages:
    23
    Likes Received:
    7
    Trophy Points:
    23
    Yes! I have just had a blood test result giving a very low B12 reading. I was told it could have been caused by taking Metformin long term. No endoscopy needed for me - just more tests to check for other conditions, and a lot of B12 injections. I read somewhere that 22% of patients taking Metformin long term will have a B12 problem. And that its a fallacy to say you need to eat more meat etc, because its not what you eat that's at issue, its that the nutrients you need cannot be absorbed because the Metformin acts as a blocker in the stomach. Hence injections are needed to raise the B12 levels.
     
  3. pamK

    pamK Type 2 · Well-Known Member

    Messages:
    152
    Likes Received:
    404
    Trophy Points:
    103
    Seascapes thanks for reply Think i will print some details i have found on long term taking of metformin and give to the Dr to look into it also
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook